How to Treat an Adderall Overdose November 5th, 2019 The Recovery Village at Palmer Lake
Blog & News How to Treat an Adderall Overdose

How to Treat an Adderall Overdose

Adderall (amphetamine) is a stimulant drug often prescribed for children and adults with attention deficit hyperactivity disorder (ADHD). It can also be used for some seizure disorders and narcolepsy. While Adderall is not typically addictive when taken correctly as prescribed, it is often misused by students who think it helps them concentrate better, or is taken at higher amounts than prescribed.

What Happens in an Adderall Overdose?

The misuse of Adderall can lead to an overdose when too much is taken. Adderall overdoses can make blood pressure increase to dangerously high levels and even cause a stroke or heart attack that could permanently damage the heart or brain. People who use Adderall may feel pressure or pain in their chest, shoulder or head. Nausea, vomiting, sweating, high body temperature and difficulty breathing can be other symptoms of an Adderall overdose.

Agitation and paranoia are psychological symptoms that could result from an Adderall overdose. If Adderall has been misused for an extended period, irreversible psychological illness can occur. Adderall overdose can also cause kidney and liver damage that is sometimes permanent. Symptoms of kidney failure include swelling of the extremities, abdominal pain, breath odor, abnormal taste in the mouth, easy bruising and extended bleeding. Fatigue, urination changes and coma can also result.

Symptoms of liver failure include brown or dark urine, lack of appetite, nausea, drowsiness, weakness, yellowing of eyes, fluid retention in the abdomen, excessive sleepiness, confusion and coma. Other conditions that can result from an Adderall overdose include blood clotting problems and the breakdown of muscles in the body.

Adderall can produce disturbing symptoms when it is overused or used when it is not  needed.

Treating an Adderall Overdose

If an Adderall overdose is suspected, you should seek medical treatment immediately. At the hospital, medical personnel will likely perform tests to determine the severity of symptoms and determine whether you are in serious condition such as having a heart attack or stroke, kidney or liver failure or psychological illness. Treating these serious conditions could save your life in the event of an overdose.

For less severe symptoms, treatment may include being placed in a calm and quiet environment, using ice packs and fans to cool you down, giving nitrates for chest pain and using other medications to bring blood pressure down. Activated charcoal and gastric lavage (stomach pumping) may also be used to remove the drug from your stomach and prevent it from getting into the rest of your body.

Addiction treatment resources after an overdose can help springboard a lifetime of recovery and could include inpatient or outpatient rehab to treat Adderall misuse and prevent another overdose. 12-step programs and other support groups can also help with treatment and ongoing support.

If you or a loved one might be addicted to Adderall or any other drug, contact The Recovery Village Palmer Lake today to discuss treatment options.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.